South Carolina, 2012Flash Flooding in South Carolina, August 28, 2012
August 28, 2012 · NWS CHS · 12 events in 1 county or zone
Torrential heavy rainfall developed in the late morning hours within the broad circulation and deep tropical moisture around Tropical Cyclone Isaac. The heavy rainfall producing thunderstorms produced widespread flash flooding in and around Downtown Charleston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Torrential heavy rainfall developed in the late morning hours within the broad circulation and deep tropical moisture around Tropical Cyclone Isaac. The heavy rainfall producing thunderstorms produced widespread flash flooding in and around Downtown Charleston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 28, 9:45 AM EST, 45 minutes earlier.
Area forecast discussion, Aug 28, 9:45 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT TUE AUG 28 2012
.SYNOPSIS...
TROPICAL CYCLONE ISAAC IS EXPECTED TO REMAIN WELL SOUTH AND WEST OF
THE REGION BUT WILL BRING DEEP TROPICAL MOISTURE AND ENHANCED RAIN
CHANCES TO THE AREA MUCH OF THIS WEEK. ATLANTIC HIGH PRESSURE WILL
TRY TO BUILD INTO THE REGION LATE THIS WEEK AND INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DEEP TROPICAL MOISTURE WILL REMAIN OVER THE AREA TODAY WITH HIGH
PRESSURE OVER THE MIDWEST AND WESTERN ATLANTIC...AND A TROUGH ALONG
THE NORTHEAST SEABOARD AS WELL AS TROPICAL CYCLONE ISAAC OVER THE
NORTH CENTRAL GULF OF MEXICO. WITH THESE FEATURES IN PLACE...MOIST
SOUTH/SOUTHEAST FLOW WILL PERSIST OVER SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA THROUGH THIS EVENING SETTING UP FAVORABLE
CONDITIONS FOR WIDESPREAD SHOWERS/ISOLATED THUNDERSTORMS ALONG A
COASTAL CONVERGENCE ZONE. WITH PWATS REMAINING AROUND 2.5 INCHES
AND SFC DEWPTS REACHING THE MID 70S TODAY...SHOWERS AND/OR
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL BETWEEN
1-2 INCHES PER HOUR AND THE POTENTIAL FOR FLOODING...ESPECIALLY
ALONG COASTAL COUNTIES AS WE APPROACH HIGH TIDE THIS EVENING.
HIGH TEMPS WILL BE A BIT TRICKY THIS AFTERNOON BASED ON CLOUD COVER.
LATEST VIS SATELLITE IMAGERY INDICATES MODEST SFC HEATING SHOULD
OCCUR FOR LOCATIONS SOUTH OF THE SAVANNAH RIVER LATE THIS MORNING
INTO EARLY AFTERNOON. OVERALL...HIGH TEMPS WILL LIKELY REACH THE UPPER
80S OVER SOUTHEAST GEORGIA BEFORE CLOUD COVER REDEVELOPS IN A VERY
MOIST AIRMASS. FURTHER NORTH...CLOUD COVER WILL REMAIN AN ISSUE
THROUGHOUT MOST OF THE DAY. DESPITE A FEW BREAKS IN CLOUD COVER...HEAVY
RAIN/SHOWERS WILL LIKELY KEEP HIGH TEMPS IN THE MID 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...SOME DRIER AIR WILL WORK INTO THE AREA FROM THE SOUTH
BUT A BACKDOOR COLD FRONT WILL BE APPROACHING FROM THE NORTH AT
THE SAME TIME. LOOKS LIKE THE BEST RAIN CHANCES WILL REMAIN ACROSS
SOUTHERN SOUTH CAROLINA WHERE THE DEEPER MOISTURE AND FRONTAL
CONVERGENCE WILL BE FOUND. THUS WILL HOLD ONTO LIKELY RAIN CHANCES
ACROSS THE CHARLESTON METRO BUT DIMINISH THEM THROUGH THE NIGHT
SOUTH OF THERE. LOWS MAINLY IN THE LOWER TO MID 70S.
MODELS APPEARS TO BE IN DECENT AGREEMENT WITH KEEPING DEEP TROPICAL
MOISTURE ACROSS THE REGION THROUGH THURSDAY AS THE REMNANTS OF ISAAC
MOVES SLOWLY NORTHWARD INTO THE SOUTHERN AND THEN CENTRAL MS RIVER
VALLEY. OUR REGION WILL BE ON THE EXTREME SOUTHERN END OF A BROAD
UPPER TROUGH CENTERED OVER NEW ENGLAND ON WEDNESDAY. THIS TROUGH
ALONG WITH A WEAK SURFACE BOUNDARY WILL SHIFT SOUTH AND EASTWARD
INTO THE ATLANTIC ON THURSDAY AS A BROAD UPPER RIDGE FORMS ACROSS
THE UPPER MID WEST AND OH RIVER VALLEY...NORTH OF THE REMNANT
CIRCULATION OF ISAAC. IT IS NOT UNCOMMON TO GET A MID AND UPPER
LEVEL RIDGE NORTH OF A DISSIPATING TROPICAL SYSTEM DUE TO THE
MASSIVE RELEASE OF LATENT HEAT FROM THE PRECIPITATION. THE MAJORITY
OF THE MODELS BUILD THIS RIDGE ON TOP OF THE REGION AS THE REMNANTS
OF ISAAC AND DEEP TROPICAL MOISTURE MOVE INTO THE CENTRAL PORTION
OF THE COUNTRY.
WEDNESDAY...GIVEN THE PRESENCE OF DEEP TROPICAL MOISTURE AND A BROAD
UPPER TROUGH AND SURFACE FRONT JUST NORTH OF THE REGION...HAVE
CONTINUED LIKELY POPS FOR MAINLY SHOWERS AND SOME THUNDERSTORMS.
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT WITH THE
POTENTIAL FOR SOME MINOR LOW LAND FLOODING...ESPECIALLY DURING THE
LATE AFTERNOON/EARLY EVENING HIGH TIDE CYCLE OVER THE METRO AREAS OF
CHARLESTON AND SAVANNAH. TEMPS NEAR TO SLIGHTLY BELOW NORMAL GIVEN
CLOUD COVER AND LIKELY POPS. WEDNESDAY NIGHT...KEPT CHANCE POPS FOR
MAINLY SHOWERS SINCE THE TREND SEEMS TO BE FOR THE CONVECTIVE
COVERAGE TO DECREASE DURING THE OVERNIGHT HOURS. MINS NEAR NORMAL.
THURSDAY...AS THE DEEP LAYER RIDGE TRIES TO BUILD IN FROM THE NORTH
AND WEST...SOME DRYING IS EXPECTED TO OCCUR FROM NORTH TO SOUTH.
STILL ABUNDANT TROPICAL MOISTURE OVER AT LEAST THE SOUTHERN HALF OF
THE REGION. HAVE KEPT HIGH END CHANCE POPS...WITH A SLIGHTLY HIGHER
BIAS OVER THE GA ZONES. THURSDAY NIGHT...CONTINUED THE DOWNWARD POP
TREND AS DRIER AIR TRIES TO BUILD IN FROM THE NORTH. LOWS AGAIN NEAR
NORMAL.
FRIDAY...THE CONSENSUS FROM THE MEDIUM RANGE MODELS INDICATE THAT
THE DEEP LAYER RIDGE WILL BE ON TOP OF THE REGION...WITH DRIER
CONDITIONS. KEPT LOW END CHANCE POPS...AND THIS MAY NEED TO BE
ADJUSTED DOWNWARD IF CURRENT MODEL TRENDS CONTINUE. MAX TEMPS NEAR
TO SLIGHTLY ABOVE NORMAL GIVEN BUILDING RIDGE AND MORE SUNSHINE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FRIDAY NIGHT...KEPT SLIGHT CHANCE POPS WITH TEMPS NEAR NORMAL.
BY SATURDAY...THE UPPER RIDGE BEGINS TO WEAKEN AND SHIFT SOUTHEAST
OF THE AREA AS A BROAD UPPER TROUGH...WHICH PICKS UP THE REMNANT
MOISTURE OF ISAAC...FORM OVER THE OH RIVER VALLEY. WITH THE FALLING
UPPER HEIGHTS AND SOME INCREASE IN DEEP LAYER MOISTURE...HAVE KEPT
LOW END CHANCE POPS. BY SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE
BEGINS TO DROP OFF. FOR NOW...HAVE GONE WITH A SOLUTION THAT SHOWS A
WEAKENING UPPER TROUGH OVER THE REGION...WITH INCREASING DEEP LAYER
MOISTURE. HAVE KEPT LOW END CHANCE POPS...WHICH IS CLOSE TO CLIMO.
TEMPS AROUND CLIMO THROUGH THE PERIOD.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
DEEP TROPICAL MOISTURE WILL CONTINUE ACROSS THE AREA...RESULTING
IN PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS...ESPECIALLY
LATE THIS MORNING AND AFTERNOON. EXPECT PERIODS MVFR CIGS MUCH OF
THE DAY...ESPECIALLY WITHIN AREAS OF SHOWERS. COULD GET VERY BRIEF
IFR CIGS/VSBYS IN HEAVIER SHOWERS. THE BEST CHANCES FOR RAIN TODAY
STILL LOOKS TO BE OVER KCHS...WITH A LITTLE LESS COVERAGE EXPECTED
CLOSER TO KSAV. GOING WITH MAINLY VFR LATER THIS EVENING AND
TONIGHT AS CHANCES FOR PRECIP DIMINISH. HOWEVER...GIVEN DEEP
TROPICAL MOISTURE...NOT OUT OF THE QUESTION THAT MVFR CIGS COULD
RETURN LATER TONIGHT.
EXTENDED AVIATION OUTLOOK...BRIEF PERIODS OF MVFR OR LOWER
CONDITIONS WILL BE POSSIBLE THROUGH WEDNESDAY AT BOTH TERMINALS
WITH WIDESPREAD RAIN AND A FEW THUNDERSTORMS. CHANCES FOR
WIDESPREAD HEAVY RAINFALL BEGIN TO DIMINISH BY THURSDAY AND ARE
EXPECTED TO BE MUCH LESS FOR FRIDAY AND SATURDAY. THUS...VFR
EXPECTED TO BE MORE DOMINANT LATER THURSDAY THROUGH SATURDAY.
&&
.MARINE...
TODAY AND TONIGHT...A SLIGHTLY ENHANCED PRESSURE GRADIENT ACROSS THE
WATERS BETWEEN ATLANTIC HIGH PRESSURE AND TROPICAL STORM ISAAC OVER
THE GULF OF MEXICO WILL LEAD TO WINDS BETWEEN 15-20 KTS. EXPECT A
SLIGHT DECREASE IN WINDS THROUGH THE AFTERNOON AS ATLANTIC HIGH
PRESSURE CONTINUES TO BUILD OVER THE WESTERN ATLANTIC AND TROPICAL
CYCLONE ISAAC SHIFTS FURTHER NORTHWEST OVER THE GULF OF MEXICO.
THE MAIN ISSUE WILL CONTINUE TO BE SEAS WHICH ARE DOMINATED BY AN
EAST TO SOUTHEAST SWELL. EXPECT SEAS TO REMAIN NEAR 4-5 FEET
THROUGHOUT THE DAY...JUST BELOW ADVISORY LEVELS FOR WATERS BEYOND
20 NM. GIVEN THE EXPECTED TREND THIS AFTERNOON AND LATEST
OBSERVATIONS OF SEAS BETWEEN 4-5 FEET AT BUOY 41008...HAVE OPTED
TO END THE SMALL CRAFT ADVISORY FOR OUTER GEORGIA WATERS.
LATEST SPC MESOANALYSIS DATA INDICATES AN AXIS OF SBCAPE AROUND
3000 J/KG OVER THE WATERS LATE THIS MORNING. THIS IN COMBINATION
WITH PWATS NEAR 2.5 INCHES WILL CONTINUE TO PRODUCE WIDESPREAD
SHOWERS WITH ISOLATED THUNDERSTORMS THROUGH THIS EVENING. A FEW
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS OR AN
ISOLATED WATERSPOUT TODAY.
WEDNESDAY THROUGH SUNDAY...A WEAK ATLANTIC RIDGE CENTERED
SOUTHEAST OF THE AREA WILL HOLD OVER THE REGION WEDNESDAY. BY
THURSDAY...THE ATLANTIC RIDGE WILL WEAKEN AND SHIFT FURTHER
SOUTHEAST AS A WEAK SURFACE TROUGH/FRONT MOVES INTO THE REGION
FROM THE NORTH. ANOTHER RIDGE WILL BUILD FROM THE NORTH FRIDAY AND
PART OF SATURDAY...THEN A TROUGH OF LOW PRESSURE WILL BUILD BACK
OVER THE SOUTHEAST U.S. LATER SATURDAY AND SUNDAY.
OVERALL...WINDS ARE EXPECTED TO BE 15 KTS OR LESS AND SEAS GENERALLY
3 FEET OR LESS THROUGH THE PERIOD.
RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS WILL CONTINUE
THROUGH MID WEEK DUE TO ONSHORE WINDS...SWELLS AND THE UPCOMING FULL
MOON.
&&
.TIDES/COASTAL FLOODING...
MODELS CONTINUE TO INDICATE POSITIVE TIDAL ANOMALIES OF ABOUT ONE
HALF FOOT THROUGH MID-LATE WEEK AND THIS COULD LEAD TO SHALLOW
SALTWATER FLOODING DURING THE TIME OF THE EARLY EVENING HIGH
TIDES. THE SITUATION COULD BECOME WORSE IF HEAVY RAINFALL OCCURS
DURING THE HIGH TIDE...ESPECIALLY IN THE NORMALLY FLOOD-PRONE
AREAS SUCH AS DOWNTOWN CHARLESTON AND SAVANNAH.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...RJB/RFM
MARINE...RJB/DPB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 28, 3:16 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
416 AM EDT TUE AUG 28 2012
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-290930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
416 AM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
FLOODING...HEAVY RAINFALL WILL BE POSSIBLE AS DEEP TROPICAL
MOISTURE REMAINS ACROSS THE AREA. THIS COULD LEAD TO LOCALIZED
FLOODING...ESPECIALLY ACROSS LOW-LYING AND POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FLOODING...HEAVY RAINFALL WILL BE POSSIBLE AS DEEP TROPICAL
MOISTURE REMAINS ACROSS THE AREA. THIS COULD LEAD TO LOCALIZED
FLOODING...ESPECIALLY ACROSS LOW-LYING AND POOR DRAINAGE
AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ117-119-139-141-SCZ048>051-290930-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
416 AM EDT TUE AUG 28 2012
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
FLOODING...HEAVY RAINFALL WILL BE POSSIBLE AS DEEP TROPICAL
MOISTURE REMAINS ACROSS THE AREA. THIS COULD LEAD TO LOCALIZED
FLOODING...ESPECIALLY ACROSS LOW-LYING AND POOR DRAINAGE
AREAS...AS WELL AS ALONG THE COAST DURING THE TIMES OF HIGH
TIDE...ESPECIALLY EARLY THIS EVENING.
COASTAL HAZARDS...ELEVATED TIDES DUE IN PART TO THE UPCOMING FULL
MOON COULD PRODUCE SHALLOW SALT-WATER FLOODING AROUND THE TIME OF
HIGH TIDE EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FLOODING...HEAVY RAINFALL WILL REMAIN A THREAT AT TIMES THROUGH
MID WEEK AS DEEP TROPICAL MOISTURE REMAINS OVER THE AREA. THIS
COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY OF LOW- LYING AND
POORLY DRAINED AREAS AS WELL AS ALONG THE COAST DURING TIMES OF
HIGH TIDE.
COASTAL HAZARDS...THE RIP CURRENT RISK WILL REMAIN ELEVATED
THROUGH AT LEAST THE MIDDLE OF THE WEEK. ALSO...ELEVATED TIDES
WILL CONTINUE AND MAY PRODUCE SHALLOW SALT WATER FLOODING AROUND
THE TIMES OF HIGH TIDE EACH EVENING THROUGH LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SCZ052-290930-
TIDAL BERKELEY-
416 AM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
FLOODING...HEAVY RAINFALL WILL BE POSSIBLE AS DEEP TROPICAL
MOISTURE REMAINS ACROSS THE AREA. THIS COULD LEAD TO LOCALIZED
FLOODING...ESPECIALLY ACROSS LOW-LYING AND POOR DRAINAGE
AREAS...AS WELL AS ALONG THE COAST DURING THE TIMES OF HIGH
TIDE...ESPECIALLY EARLY THIS EVENING.
COASTAL HAZARDS...ELEVATED TIDES DUE IN PART TO THE UPCOMING FULL
MOON COULD PRODUCE SHALLOW SALT WATER FLOODING AROUND THE TIME OF
HIGH TIDE THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FLOODING...HEAVY RAINFALL WILL REMAIN A THREAT AT TIMES THROUGH
MID WEEK AS DEEP TROPICAL MOISTURE REMAINS OVER THE AREA. THIS
COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY OF LOW- LYING AND
POORLY DRAINED AREAS AS WELL AS ALONG THE COAST DURING TIMES OF
HIGH TIDE.
COASTAL HAZARDS...THE RIP CURRENT RISK WILL REMAIN ELEVATED
THROUGH AT LEAST THE MIDDLE OF THE WEEK. ALSO...ELEVATED TIDES
WILL CONTINUE AND MAY PRODUCE SHALLOW SALT WATER FLOODING AROUND
THE TIMES OF HIGH TIDE EACH EVENING THROUGH LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-290930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
416 AM EDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 10:02 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1102 AM EDT TUE AUG 28 2012
SCZ045-050-052-281600-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
1102 AM EDT TUE AUG 28 2012
...FUNNEL CLOUDS ARE POSSIBLE IN PORTIONS OF CHARLESTON AND BERKELEY
COUNTIES THROUGH NOON EDT...
AT 1057 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS...ALONG A LINE EXTENDING FROM NORTH CHARLESTON TO
LEGAREVILLE TO 15 MILES SOUTH OF KIAWAH ISLAND...MOVING NORTHEAST AT
25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BOONE HALL PLANTATION...CAINHOY...CAPERS INLET...CHARLES TOWNE
LANDING...CHARLESTON NAVAL COMPLEX...DANIEL ISLAND...DON HOLT
BRIDGE...DOWNTOWN CHARLESTON...FOLLY BEACH...FORT JOHNSON...FORT
SUMTER...GARRIS LANDING...ISLE OF PALMS...JAMES ISLAND...JAMES ISLAND
COUNTY PARK...KIAWAH ISLAND...MAYBANK BRIDGE...MOUNT PLEASANT...MOUNT
PLEASANT REGIONAL AIRPORT...MOUNT PLEASANT TOWNE CENTRE...NORTH
CHARLESTON...PRICE INLET...SULLIVANS ISLAND...WANDO AND WEST
ASHLEY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
FUNNEL CLOUDS...
MINOR FLOODING OF POOR DRAINAGE AREAS...
CONDITIONS ARE FAVORABLE FOR BRIEF FUNNEL CLOUDS ALONG THE
LINE...ALONG WITH VERY HEAVY RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3303 7968 3288 7963 3284 7969 3279 7973
3277 7981 3275 7984 3275 7986 3268 7988
3263 7997 3260 7999 3259 8012 3288 8000
3328 7959 3327 7958
TIME...MOT...LOC 1501Z 221DEG 21KT 3287 7997 3267 8005
3242 7997Local storm report, Aug 28, 10:09 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1109 AM EDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 1 ESE SHADOWMOSS 32.84N 80.05W
08/28/2012 E4.00 INCH CHARLESTON SC TRAINED SPOTTER
SPOTTER REPORTED 4 INCHES OF RAIN IN THE LAST 4 HOURS
IN AN ELECTRONIC RAIN GAUGE.
&&
EVENT NUMBER CHS1200709
BDCFlash Flood, Charleston
- When
- August 28, 10:30 AM EST to 10:30 PM EST
- Where
- Charleston County, 0.69 mi NW of Charleston to 0.59 mi WNW of Charleston
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.786, -79.940
Numerous reports of street flooding in Downtown Charleston. Calhoun Street is impassable.
Flash Flood, Charleston
- When
- August 28, 10:42 AM EST to 11:42 AM EST
- Where
- Charleston County, 1.48 mi NW of Centerville to 1.4 mi NW of Centerville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.744, -79.970
The broadcast media relayed a report of fire rescue responding to a stranded vehicle on Hunley Avenue near Folly Road.
Flash Flood, Charleston
- When
- August 28, 10:45 AM EST to 10:30 PM EST
- Where
- Charleston County, 0.09 mi NNW of Citadel to 0.18 mi NNE of Citadel
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.801, -79.951
A trained spotter reports the road impassable along King Street near Huger Street in Downtown Charleston.
Flash Flood, Charleston
- When
- August 28, 11:05 AM EST to 12:05 PM EST
- Where
- Charleston County, 1 mi ENE of Dupont to 0.98 mi ENE of Dupont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.807, -80.035
South Carolina Highway Patrol reports Savage Road near Interstate 526 closed due to flooding.
Flash Flood, Charleston
- When
- August 28, 11:15 AM EST to 10:30 PM EST
- Where
- Charleston County, 0.55 mi ENE of Maryville to 0.73 mi WSW of Charleston
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.804, -79.962
Charleston Emergency Management reported twenty separate stranded vehicles in and around Downtown Charleston that police and fire department crews are responding to.
Flash Flood, Charleston
- When
- August 28, 11:27 AM EST to 3:27 PM EST
- Where
- Charleston County, 0.63 mi SSW of The Groves to 0.47 mi NNW of Mt Pleasant
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.792, -79.875
Coleman Boulevard near Moultrie Middle School has been closed due to flooding.
Flash Flood, Charleston
- When
- August 28, 11:33 AM EST to 10:30 PM EST
- Where
- Charleston County, 0.69 mi S of Dorchester to 0.11 mi SSE of Charleston Hgts
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 32.840, -80.000
Charleston County dispatch reported flooding and stranded vehicles on Azalea Drive from Cosgrove Avenue to Meeting Street, including Industrial Avenue.
Flash Flood, Charleston
- When
- August 28, 1:42 PM EST to 10:30 PM EST
- Where
- Charleston County, 0.39 mi E of Maryville to 0.68 mi WSW of Charleston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.799, -79.963
Law enforcement report that numerous roads remain flooded and water has entered many homes and businesses. Water rescues are still ongoing and the market area is completely flooded.
Flash Flood, Charleston
- When
- August 28, 1:50 PM EST to 2:50 PM EST
- Where
- Charleston County, 1.22 mi SSW of Ashley Hall to 1 mi SSW of Ashley Hall
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.803, -80.027
A trained spotter reports water entering homes on Hazelwood Drive.
Flash Flood, Charleston
- When
- August 28, 2:34 PM EST to 5:34 PM EST
- Where
- Charleston County, 0.77 mi SSW of Ashley Jct to 0.53 mi SE of Charleston Hgts
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.869, -79.983
Broadcast media reports several roads in North Charleston flooded including Noisette Boulevard, McMillan, St. Johns, Buist at Park Place, Viaduct, and Hobson.
Flash Flood, Charleston
- When
- August 28, 2:55 PM EST to 3:55 PM EST
- Where
- Charleston County, 1.35 mi ESE of Pinecrest to 1.26 mi ESE of Pinecrest
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.770, -80.000
A trained spotter reports that Emory Avenue is flooded and only passable by tall trucks. Many yards are flooded and water is surrounding some homes.
Flash Flood, Charleston
- When
- August 28, 7:30 PM EST to 10:30 PM EST
- Where
- Charleston County, 0.58 mi W of Charleston to 0.85 mi NW of Charleston
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 32.780, -79.940
The College of Charleston Emergency Manager reports that twenty three buildings on campus have sustained damage from flash flooding. Flood waters are still in place across much of the campus.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Storm Surge in Louisiana, August 28 to 31, 20123 deaths · $611 million · 50 events
- Tropical Storm in Florida, August 28 to 29, 20123 deaths · 3 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 30, 20121 death · 1 injured · $9.8 million · EF2 · 19 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 31, 20121 death · 4 injured · $6.7 million · EF1 · 53 events
- Tornadoes and Storm Surge in Florida, August 28 to 30, 2012$510,000 · EF0 · 10 events
- Wildfire in Idaho, August 28 to 31, 2012$500,000 · 1 event
- Tropical Storm and Flash Flood in Louisiana, August 28 to 31, 2012$71,000 · 12 events
- Flash Flood in North Carolina, August 28, 2012$30,000 · 1 event
- Lightning Strike in Massachusetts, August 28, 20122 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, August 28, 2012$5,000 · 50 kt wind · 12 events
- Hail and Damaging Wind in South Dakota, August 28, 20121.75 in hail · 7 events
- Tornado and Tropical Storm in Alabama, August 28 to 30, 2012$5,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410715, 410716, 410717, 410718, 410719, 410720, 410721, 410732, 410733, 410734, 410735, 410738.